Flash Flood, Dauphin
- When
- June 27, 10:30 AM EST to June 28, 2:30 AM EST
- Where
- Dauphin County, Countywide
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.415, -76.779 (the zone’s center; the record gives no point)
Heavy rain associated with a stalled frontal boundary, interacting with the remnants of a weak tropical system, caused flash flooding throughout central and eastern Pennsylvania from June 27 through June 28. While flash flooding ended on the 28th, flood waters continued in some locations until July 1st.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
Heavy rain associated with a stalled frontal boundary, interacting with the remnants of a weak tropical system, caused flash flooding throughout central and eastern Pennsylvania from June 27 through June 28. While flash flooding ended on the 28th, flood waters continued in some locations until July 1st. In all, the governor signed a Declaration of Disaster Emergency for 46 Pennsylvania counties. 21 Counties were given federal disaster designation status, making them eligible for federal aid. Over 1200 water rescues were performed statewide. Hundreds of roads and bridges were closed during the event. At least 65 bridges were damaged, with an estimated 23 requiring total replacement. The American Red Cross opened 48 shelters statewide which housed more than 2500 people. More than 77,000 meals and snacks through 60 mobile feeding sites were also distributed by the American Red Cross. About 7800 residences were damaged, with between 275,000 and 300,000 voluntary evacuations orders being given.In Dauphin County, numerous roads were closed. Severe flooding was noted in Middle Paxon Township where Stoney Creek overflowed its banks.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jun 27, 2:35 AM EST, 7 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 335 AM EDT TUE JUN 27 2006 .SHORT TERM /TODAY THROUGH THURSDAY/... KCCX RADAR SHOWING BATCH OF HVY RAIN ASSOCIATED WITH WK S/WV LIFTING INTO NY STATE...LEAVING ONLY WDLY SCT SHWRS OVR SOUTHERN PA AND NORTHERN VA. HOWEVER...DEEP SOUTHERLY FLOW WILL CONTINUE TO FUNNEL ANOMALOUSLY HIGH PWAT VALUES NORTH ALONG THE APPALACHIANS...KEEPING CENTRAL VULNERABLE TO ADDITIONAL FLOODING. LL JET ASSOCIATED WITH SUB-TROPICAL LOW WILL PROVIDE THE LL CONVERGENCE FOR AN INCREASE IN SHWRS/TSTMS LATER TDY AND TONIGHT. AS HAS OCCURRED OVER THE LAST 24HRS...EXPECT EXCESSIVE RAINFALL TO BE CONFINED TO LOCALIZED AREAS UNDER TRAINING CELLS. MIDWESTERN TROUGH WILL FINALLY PUSH FRONTAL BOUNDARY THRU CENTRAL PA BY WED AM. WILL EXTEND FFA THRU 12Z WED...AFTER WHICH DRIER WESTERLY FLOW WILL OVERSPREAD THE REGION. HOWEVER...UNSETTLED PATTERN LIKELY TO CONTINUE FOR WED/THUR AS UPPER TROUGH REMAINS JUST TO OUR WEST. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... DEEP TROUGH OVR GRT LKS LIFTS OUT LATE THIS WEEK PUSHING DEEP MOISTURE OFF THE EAST COAST. BEST CHC FOR A DRY DAY MAY BE FRIDAY. HOWEVER...LATEST MREF DATA SHOWS ANOTHER TROUGH DVLPG OVR GRT LKS BY THE WEEKEND. THUS WILL KEEP THE CHC OF SHWRS THRU THE EXTENDED FCST. && .AVIATION... FOR AT LEAST ONE MORE DAY...WIDESPREAD POOR FLYING CONDITIONS WILL BE PREVALENT ACROSS PENNSYLVANIA. THE REMAINDER OF THE OVERNIGHT HOURS MAY NOT BE TOO BAD HOWEVER...AS THE LATEST ROUND OF RAIN AND THUNDERSTORMS HAS LIFTED INTO NEW YORK STATE. MVFR AND LOCALLY IFR CIGS ARE HOLDING FAST...BUT VSBYS FOR THE TIME BEING ARE 6 NM PLUS OVER MOST OF THE AREA. DO EXPECT SOME CIGS TO VENTURE INTO VFR TERRITORY AS WELL...FOR A SHORT WHILE...BUT ALSO EXPECT AREAS OF FOG TO FORM...SOME OF IT RATHER THICK...BRINGING VSBY AND CIGS BACK DOWN. ISOLATED LIGHT SHOWERS AND POCKETS OF DRIZZLE ARE ALSO EXPECTED BUT THEY IN THEMSELVES SHOULD NOT CAUSE REDUCTIONS BELOW MVFR. THAT IS THE GOOD NEWS...AS DURING THE LATER MORNING HOURS...MORE RAIN AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE ACROSS THE STATE FROM SOUTH TO NORTH AS A POTENT SHORTWAVE TROF NOW OVER TENNESSEE LIFTS TOWARD THE REGION. THIS WILL SUPPORT WIDESPREAD IFR TO MVFR CIGS AND VSBYS THROUGH THE REMAINDER OF THE PERIOD OVER MUCH OF CENTRAL PENNSYLVANIA. && .HYDROLOGY... WIDESPREAD HEAVY RAINS ACROSS THE EAST AGAIN CAUSED FLASH FLOODING PROBLEMS MON INTO EARLY THIS MORNING. REGION IS CURRENTLY IN A PRECIP MINIMUM AT 08Z WHICH IS GIVING THE SATURATED GROUND A LITTLE TIME TO RECOVER...BUT ADDITIONAL RAINS ARE ON THE WAY FOR THE REGION WITH ANOTHER 1-3 INCHES LIKELY IN THE NEXT 24 HOURS WITH LOCALLY HIGHER AMOUNTS. EXPECT ADDITIONAL FLASH FLOOD WARNINGS WILL BE NEEDED OVER THE NEXT 36 HOURS. SEVERAL RIVER POINTS ARE IN/FORECASTED TO BE IN MINOR FLOOD TUE INTO WED...MAINLY TRIBUTARIES OF THE SUSQ RIVER IN THE SOUTHEAST COUNTIES WHERE RAINFALL HAS BEEN HEAVIEST. MANY OTHER CREEKS WILL REACH CAUTION STAGE OR NEAR BANKFULL BEFORE THIS EVENT WINDS DOWN LATER THIS WEEK. && .CTP WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FOR PAZ004>006-010>012-017>019-024>028- 033>037-041-042-045-046-049>053-056>059-063>066 UNTIL 8 AM WEDNESDAY. && SHORT TERM...FITZGERALD LONG TERM...FITZGERALD AVIATION...GARTNER HYDROLOGY...RXR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 444 AM EDT TUE JUN 27 2006 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046- 049>053-056>059-063>066-280845- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON- CUMBERLAND-ADAMS-YORK-LANCASTER- 444 AM EDT TUE JUN 27 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT TROPICAL MOISTURE STREAMING NORTHWARD ALONG THE EAST COAST...COMBINED WITH A NEARLY STATIONARY FRONT IN THE VICINITY OF PENNSYLVANIA...WILL RESULT IN NUMEROUS HEAVY SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT. ADDITIONAL RAINFALL OF OVER 3 INCHES IS LIKELY IN A FEW LOCATIONS...CAUSING ADDITIONAL FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The State College radar (KCCX), 118 km away, was scanning. The volume nearest the first event began at 15:27 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5518083.